Alert archive / Missouri / Flash Flood Warnings in 2006

Flash Flood Warning 88, NWS Springfield, MO

July 19, 2006Phelps County, Missouri

NWS Springfield, MO issued this flash flood warning at Jul 19, 2006, 3:41 PM CDT for Phelps County, Missouri. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 19, 2006, 3:41 PM CDT (20:41 UTC)
Expired
Jul 19, 2006, 9:45 PM CDT
In force
6 hr
Issued by
NWS Springfield, MO
Area
Counties, with a storm outline in the text

County Phelps County, MO

The radar

The St Louis radar (KLSX), 122 km from the middle of the area, began a volume at 20:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 8.7 hours before the alert went out and 221 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2006-07-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1404 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2006-07-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 22 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1404 J/kg
Mixed-layer CIN
-223 J/kg
Mixed-layer LCL
1956 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
22 m²/s²
0-3 km storm-relative helicity
102 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KSGF 192041
FFWSGF
MOC161-200245-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
341 PM CDT WED JUL 19 2006

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  PHELPS COUNTY IN EAST CENTRAL MISSOURI.

* UNTIL 945 PM CDT

* AT 336 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
AROUND TWO INCHES OF RAIN HAD FALLEN WITH IN THE PAST HOUR ACROSS 
PORTIONS OF EASTERN PHELPS COUNTY.  THUNDERSTORMS ARE NEARLY 
STATIONARY AND ADDITIONAL HEAVY RAINFALL IS LIKELY.  FLOODING OF LOW 
SPOTS AND LOW WATER CROSSINGS ARE LIKELY AS WELL.

IN HILLY TERRAIN THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE
POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL ACROSS
FLOODED ROADS. FIND ALTERNATE ROUTES. IT ONLY TAKES A FEW INCHES OF
SWIFTLY FLOWING WATER TO CARRY VEHICLES AWAY.

LAT...LON 3780 9171 3779 9154 3794 9154 3802 9155
      3795 9169

$$

SAW
2 follow-up statements
000 
WGUS73 KSGF 192228
FFSSGF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
527 PM CDT WED JUL 19 2006

MOC161-200245-
PHELPS MO-
527 PM CDT WED JUL 19 2006

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 945 PM CDT FOR 
PORTIONS OF PHELPS COUNTY...

AT 522 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
THAT THE THUNDERSTORMS HAD GENERALLY ENDED ACROSS PHELPS 
COUNTY...HOWEVER RUNOFF FROM THE EARLIER HEAVY RAINFALL WILL 
CONTINUE. FLASH FLOODING OF LOW WATER CROSSINGS AND LOW LYING AREAS 
IS LIKELY THIS EVENING WHERE HEAVY RAIN FELL TODAY.

LAT...LON 3780 9171 3779 9154 3794 9154 3802 9155
      3795 9169

$$

IZZI
000 
WGUS73 KSGF 200239
FFSSGF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
936 PM CDT WED JUL 19 2006

MOC161-200246-
PHELPS MO-
936 PM CDT WED JUL 19 2006

...THE FLASH FLOOD WARNING WILL EXPIRE AT 945 PM CDT FOR PHELPS 
COUNTY...

AT 935 PM...EARLIER THUNDERSTORMS THAT PRODUCED VERY HEAVY RAINFALL 
ACROSS PHELPS COUNTY HAVE ENDED. A FEW STORM ARE POSSIBLE ACROSS THE 
PHELPS COUNTY THROUGH 1030 PM...BUT FLOODING IS NOT EXPECTED. 


LAT...LON 3780 9171 3779 9154 3794 9154 3802 9155
      3795 9169

$$

JLT

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at Jul 19, 3:15 PM CDT, 26 minutes earlier.

Area forecast discussion, Jul 19, 3:15 PM CDT, 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
315 PM CDT WED JUL 19 2006

...DANGEROUSLY HOT AND HUMID CONDITIONS TO CONTINUE...

.DISCUSSION...

ANOTHER HOT DAY WAS IN PROGRESS ACROSS THE MISSOURI OZARKS AND
SOUTHEAST KANSAS WITH TEMPERATURES HOVERING AROUND 100 DEGREES.
WATER VAPOR AND PROFILERS DEPICTED THAT THE UPPER RIDGE REMAINED
ANCHORED OVERHEAD. LOWER DEWPOINTS HAD MIXED DOWN ACROSS FAR
SOUTHWEST MISSOURI WHILE MOISTURE WAS POOLING OVER THE EASTERN
OZARKS.

EXTREME CAPE IN EXCESS OF 5000 J/KG HAD DEVELOPED WITHIN THE MOIST
AXIS. ISOLATED THUNDERSTORMS HAD RAPIDLY DEVELOPED WITHIN THIS
INSTABILITY AXIS. ISOLATED STORMS WILL CONTINUE TO FORM ACROSS THE
EASTERN OZARKS THROUGH THE EARLY EVENING THEN DIMINISH AFTER SUNSET.
A FEW STORMS WILL BE POSSIBLE GIVEN THE STRONG INSTABILITY.

ALTHOUGH THE UPPER RIDGE WILL GRADUALLY RETROGRADE TO THE WEST OVER
THE NEXT COUPLE OF DAYS...WE WILL REMAIN UNDER ITS INFLUENCE. HIGHS
WILL AGAIN REACH THE CENTURY MARK ACROSS MUCH OF THE FORECAST AREA
THURSDAY AFTERNOON. WE WILL LIKELY SEE DEWPOINTS LOWER SOME IN THE
AFTERNOON DUE TO DEEP MIXING. HOWEVER HEAT INDICES WILL STILL CLIMB
TO NEAR OR ABOVE 105 ACROSS MOST OF THE FORECAST AREA.

SHORTWAVES WILL SLIDE SOUTHEAST AROUND THE PERIPHERY OF THE
RETREATING RIDGE. INITIAL IMPULSE IS PROGGED TO PUSH INTO EASTERN
MISSOURI THURSDAY NIGHT AND SUPPORT A CONVECTIVE COMPLEX. THE
EVOLUTION OF THIS CONVECTION IS UNCERTAIN BUT THE EASTERN OZARKS
STAND TO HAVE THE BEST CHANCE FOR RAIN THURSDAY NIGHT.

ANOTHER MORE POTENT SHORTWAVE AND ACCOMPANYING FRONT WILL DROP INTO
THE AREA FRIDAY. WILL FOLLOW CLOSER TO THE SLOWER WFF MODEL SOLUTION
WHICH SAGS THE FRONT INTO THE OZARKS FRIDAY AFTERNOON AND EVENING.
INCREASING LOW LEVEL MOISTURE CONVERGENCE ALONG THE FRONT AND
SYNOPTIC SCALE ASCENT WILL SUPPORT CONVECTIVE DEVELOPMENT FRIDAY
AFTERNOON AND EVENING. INCREASING DEEP LAYERED SHEAR AND MODERATE
INSTABILITY MAY SUPPORT A FEW SEVERE STORMS. COMPRESSIONAL WARMING
AND AMPLE SUNSHINE AHEAD OF THE FRONT SHOULD PUSH TEMPERATURES
QUICKLY INTO THE MIDDLE 90S TO NEAR 100 BY EARLY FRIDAY AFTERNOON.
WITH UNCERTAINTY IN MODEL SOLUTIONS AND EXTENT OF CLOUDINESS IN
QUESTION...THE EXCESSIVE HEAT WARNING WILL NOT BE EXTENDED AT THIS
TIME.

THE UPPER RIDGE WILL AMPLIFY OVER THE WESTERN U.S. DURING THE
WEEKEND WHILE A LONGWAVE TROUGH TAKES SHAPE OUT EAST. THIS WILL
LEAVE OUR REGION UNDER A NORTHWEST FLOW. A COOLER AND DRIER AIRMASS
WILL SETTLE INTO THE OZARKS THIS WEEKEND WITH TEMPERATURES NEAR
NORMAL.

FOSTER

&&

.AVIATION...

VFR CONDITIONS WILL PREVAIL AT THE SPRINGFIELD AND JOPLIN TERMINALS
THROUGH THURSDAY. ISOLATED THUNDERSTORMS WILL AFFECT AREAS WELL
NORTHEAST AND EAST OF THE TERMINALS THIS EVENING.

FOSTER

&&

.SGF WATCHES/WARNINGS/ADVISORIES...

MO...EXCESSIVE HEAT WARNING FOR MUCH OF THE MISSOURI OZARKS
NORTHWEST OF A LINE FROM GAINESVILLE TO SALEM THROUGH THURSDAY.
HEAT ADVISORY FOR FAR SOUTH CENTRAL MISSOURI INCLUDING WEST PLAINS
THROUGH THURSDAY.
KS...EXCESSIVE HEAT WARNING FOR EXTREME SOUTHEAST KANSAS.

WFO SGF
Hazardous weather outlook, Jul 19, 2:30 PM CDT, 1 hour 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
230 PM CDT WED JUL 19 2006

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-201800-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
230 PM CDT WED JUL 19 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

  HOT AND HUMID CONDITIONS WILL CONTINUE WITH HEAT INDICES RANGING
  FROM 103 TO 110 DEGREES.

  ISOLATED THUNDERSTORMS WILL AFFECT AREAS NORTHEAST OF A LINE
  FROM CAMDENTON TO WEST PLAINS THROUGH THIS EVENING. ANY STORMS
  THAT DEVELOP COULD QUICKLY BECOME SEVERE WITH DAMAGING WINDS AND
  LARGE HAIL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

  THE HOT CONDITIONS WILL CONTINUE THURSDAY WITH HEAT INDICES
  AGAIN REACHING 104 TO 110 DEGREES.

  A CHANCE OF THUNDERSTORMS WILL DEVELOP THURSDAY NIGHT WITH A
  BETTER CHANCE FRIDAY AS A COLD FRONT MOVES INTO THE REGION.
  ISOLATED SEVERE STORMS WILL BE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

FOSTER

In the hours before

Local storm report, Jul 19, 3:12 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
312 PM CDT WED JUL 19 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0935 PM     TSTM WND DMG     4 E ARROLL              37.11N 91.65W
07/18/2006                   SHANNON            MO   UTILITY COMPANY

            TREE BLOWN DOWN INTO POWERLINES

&&

IZZI

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 18, 7:54 PM CDTSevere Thunderstorm WarningSGFPhelps38 min
Jul 18, 8:07 PM CDTSevere Thunderstorm WarningSGFShannon68 min
Jul 18, 8:11 PM CDTSevere Thunderstorm WarningSGFDent35 min
Jul 18, 8:24 PM CDTTornado WarningSGFShannon66 min
Jul 18, 9:05 PM CDTFlash Flood WarningSGFShannon6 hr
Jul 18, 9:16 PM CDTSevere Thunderstorm WarningSGFTexas53 min
Jul 18, 9:29 PM CDTSevere Thunderstorm WarningSGFShannon19 min
Jul 19, 2:31 PM CDTSevere Thunderstorm WarningSGFMaries29 min
Jul 19, 3:02 PM CDTSevere Thunderstorm WarningSGFPhelps43 min
Jul 19, 3:44 PM CDTSevere Thunderstorm WarningSGFPhelps61 min
Jul 19, 4:10 PM CDTSevere Thunderstorm WarningSGFDent39 min
Jul 19, 4:47 PM CDTSevere Thunderstorm WarningSGFPhelps24 min

Nearby

Flash Flood Warnings in Missouri, 2006Every flash flood warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.